Alert archive / Connecticut / Flash Flood Warnings in 2023

Flash Flood Warning 36, NWS Albany, NY

September 13, 2023Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Sep 13, 2023, 7:41 AM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2023, 7:41 AM EDT (11:41 UTC)
Expired
Sep 13, 2023, 10:45 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:40 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 13, 6:40 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
640 AM EDT Wed Sep 13 2023

.SYNOPSIS...
An approaching cold front will bring widespread showers this
morning with isolated thunderstorms possibly producing heavy
rainfall south and east of the Capital Region. Showers and
thunderstorms should gradually taper off by late afternoon.
High pressure will then bring fair, cooler and much less humid
conditions for tonight through Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...As of 615 AM EDT, area of rain congealing over the
area, with light to moderate rain encompassing along and west of
I-87, and moderate to heavy rain across the mid Hudson Valley.
Rainfall rates are generally 0.25-0.50"/hour per NYS Mesonet
obs, although higher rates were noted across portions of the
lower Hudson Valley within some convective elements, where rates
in excess of 0.75"/hour have been noted.

The area of heavy rain/embedded thunderstorms across the lower
and mid Hudson Valley will continue tracking northeast over the
next 2-3 hours, eventually overspreading the southern Taconics,
Litchfield County and the southern Berkshires. This area is in
association with a surge of low level warm advection, with a
warm front draped across NYC/LI along with a weak surface wave
of low pressure.

Steady rain will continue to overspread the remainder of the
region over the next couple of hours, before gradually tapering
to scattered showers around midday, although could end slightly
earlier across the mid Hudson Valley.

[PREVIOUS 401 AM EDT]...As of 4 AM EDT, a band of showers
associated with a lead shortwave and pre-frontal trough was
approaching from the west, while an area of moderate-heavy rain
and embedded thunderstorms was approaching from the southwest,
in association with a warm front across the northern mid
Atlantic states.

The two areas of rain/showers will congeal across the region
by or shortly after daybreak, with light to moderate rain for
most areas north of I-90, and moderate to occasionally heavy
rain near and south of I-90/east of I-88. A few rumbles of
thunder will be possible from the southeast Catskills into the
mid Hudson Valley, NW CT and southern Berkshires. This area of
rain should persist through late morning before shifting
eastward around midday.

Latest 00Z/13 HREFs suggest 3-hour probabilities for >1" QPF is
30-50% south and east of the Capital Region through 18Z, with
highest probs (>50%) across portions of the mid Hudson Valley
extending into NW CT and the Berkshires, perhaps as far north as
SE VT. 3-hour probs for >3" are less than 10%.

For this afternoon, steady rain should shift east of the region,
however additional showers and isolated thunderstorms may
develop along the main cold front within the Hudson River and
points south and east through late afternoon. Instability looks
weak for areas north of I-90 (SB CAPES generally <250 J/kg, with
the exception of portions of the mid Hudson Valley and NW CT,
where pockets of 750-1000 J/kg could develop if breaks in the
clouds develop. 0-6 km shear is 30-40 KT, so can not rule out a
few stronger thunderstorms this afternoon in the mid Hudson
Valley and especially NW CT, where there is a Marginal Risk for
severe thunderstorms.

Max temps should be this afternoon in the wake of this morning's
rain, with highs potentially reaching the lower/mid 70s in
valley areas from Albany south and east, with mid 60s to lower
70s to the north and west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Some lingering showers may continue through this evening for
areas mainly east of the Hudson River, with clearing skies
expected thereafter. However, the combination of approaching
upper level trough, and added lake moisture may allow for
isolated/scattered showers to develop later tonight across
portions of the Mohawk Valley and southern Adirondacks. Lows
mainly in the mid 40s to lower/mid 50s.

Upper level trough will be swinging across the region Thursday
morning, with some clouds and perhaps isolated showers for areas
north of I-90. Otherwise, it will be cooler and much less humid
than recent days, with high temps reaching the upper 60s to
lower 70s in valleys, and upper 50s to lower 60s across higher
terrain.

High pressure then brings fair and cool conditions for Thursday
night through Friday night. Some high clouds may spread westward
into portions of western New England Friday night from Lee. It
also may become a bit breezy Friday night across portions of the
Berkshires and Litchfield Hills, where some wind gusts up to 25
mph may occur. Lows both nights in the mid 40s to lower 50s,
although portions of the southern Adirondacks could dip into the
upper 30s/lower 40s Friday morning. Highs Friday generally in
the mid/upper 60s, except lower 60s across higher elevations
across the southern Adirondacks and southern VT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
According to the latest NHC forecast track, TC Lee will be tracking
northward across the western Atlantic Ocean towards the Gulf of
Maine and Atlantic Canada for Saturday into Sunday.  With the
expected forecast track, the strongest impacts from this system will
be east and northeast of the region.  There may be some high clouds
around on Saturday thanks to the outer periphery of the system and
it will be somewhat breezy due to the pressure gradient between high
pressure to the west and the tropical cyclone off to the east.  Some
gusts may be around 20-30 mph on Saturday, especially for eastern
areas. Otherwise, the weekend will feature dry conditions with
seasonable daytime temps and comfortable levels of humidity.

The next system to impact the region will be a moisture starved
northern stream shortwave.  Some light rain showers are possible for
later Sunday night into Monday, mainly for northern areas.  Any
showers looks very light and many areas may wind up staying dry.
Temps still look close to normal, with daytime highs in the 70s and
overnight lows in the 50s.

With the back edge of the upper level trough still close to the
area, can't rule out a stray shower or sprinkle for Tuesday, but
most areas will be dry with a mostly to partly sunny sky with temps
still close to average for this time of year.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A frontal boundary is slowly approaching from the west. Ahead of
the front, a band of rain showers will be moving across the area
for the morning hours. While most of the rain is light, some of
the rain may be briefly moderate in intensity. Will keep
visibility and ceilings MVFR within these showers, although
brief IFR visibility can't be ruled out, especially at KPOU/KPSF.
Thunder looks limited, so won't include in the TAF at this
time. Winds will be light from the south at 5 kts or less.

The steadiest showers will taper off towards midday as a pre-
frontal trough pushes eastward. However, the actual cold front
and approaching upper level trough could still allow for a few
passing showers for late in the day, so will include a TEMPO
for this. Otherwise, it will be VFR for the second half of the
day with bkn cigs around 4 kft and light winds. Some mid level
clouds will be around to start tonight, but these clouds will be
clearing later in the overnight. Will keep flying conditions
VFR, as some of the clouds, a lingering light breeze and
lowering dewpoints may help prevent much fog from developing.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Showers will overspread the region this morning, then decrease
in coverage this afternoon. Locally heavy downpours will be
possible, particularly across the Mid-Hudson Valley extending
into northwest Connecticut, Berkshires and southern Vermont.
Given wet antecedent conditions, the mid Hudson Valley/Taconics
of eastern NY and most of western New England is within a
Slight Risk for excessive rainfall as indicated by the Weather
Prediction Center, with a Marginal Risk for other areas outside
of the SW Adirondacks. Isolated to scattered instances of flash
flooding will be possible, especially where any heavier
downpours persist. A Flood Watch for flash flooding will
therefore be in effect for Ulster, Dutchess and Litchfield
counties beginning 6 AM through 6 PM Wednesday where the
aforementioned conditions have a higher probability of
occurrence leading to such instances of flash flooding.

Drier weather returns tonight and continues through at least
Friday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 6 PM EDT this evening for CTZ001-013.
NY...Flood Watch until 6 PM EDT this evening for NYZ063>066.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...
Hazardous weather outlook, Sep 13, 4:18 AM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
418 AM EDT Wed Sep 13 2023

CTZ001-013-NYZ063>066-141100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
418 AM EDT Wed Sep 13 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut and
eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a Marginal Risk for severe thunderstorms across
Litchfield County, where isolated damaging wind gusts could occur
within thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
141100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
418 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for western Massachusetts, eastern
New York and southern Vermont.

.DAY ONE...Today and tonight.

Another storm system will bring a widespread rainfall and a few
thunderstorms today. Locally heavy rainfall is possible and there is
a marginal to slight risk for excessive rainfall which could result
in some flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:53 AM EDTSpecial Weather StatementALY52 min
Sep 13, 8:10 AM EDTRiver Flood WarningALYGreater Bridgeport Planning Region, Northwest Hills Planning Region16 hr
Sep 13, 10:50 AM EDTRiver Flood WarningALYGreater Bridgeport Planning Region, Naugatuck Valley Planning Region5 hr

Nearby

Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.